| Model Number |
1DLMC04 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Code |
Unspecified Infection (1930)
| Date of Event |
10/14/2013
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported to gore that the patient underwent open ventral repair on (b)(6) 2013 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2013, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: abscess, adhesions, infection, hernia recurrence, and removal.Additional event specific information was not provided.
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2013: [facility not indicated.] (b)(6) md.Indications.¿the patient is a 62-year-old female with a previous low midline incision, it has been repaired primarily in the past.The patient presents with recurrence and after risks and benefits of the operation, agreed to proceed with the elective open repair.¿ implant procedure: open recurrent ventral incisional hernia repair with mesh.[implant: gore® dualmesh® biomaterial, 1dlmc04/10822518, 15cm x 19cm x 1mm thick, oval.] implant date: (b)(6) 2013 [hospitalization dates not provided] (b)(6) 2013: [facility not indicated.] (b)(6) md.Operative report.Resident: (b)(6) md.Preoperative diagnosis: recurrent ventral incisional hernia.Postoperative diagnosis: recurrent ventral incisional hernia.Anesthesia: general.Estimated blood loss: 50 ml.Specimens: hernia sac.Complications: none.Wound classification: not provided.Findings: ¿recurrent ventral incisional hernia in the low midline with multiple hernia defects.Repair with 15 x 19 gore tex mesh.Mesh placed in an underlay fashion.¿ procedure: ¿the patient was taken to the operating suite and placed supine on the operating table.Bilateral sequential compression devices were applied.Foley catheter was inserted after administration of general endotracheal anesthesia.The patient's abdomen was prepped and draped in the usual sterile fashion.Preoperative antibiotics were given.Standardized time-out procedure was performed and the operation began.Through the patient's previous low midline incision, an elliptical incision was made, encompassing the patient's old scar.Dissection was carried down to the level of the hernia sac, and the skin and subcutaneous tissues of the old scar were removed.The hernia sac was dissected free circumferentially and was entered in the midline.The hernia sac was dissected free and excised from the fascial edges.There were multiple hernia defects encountered.With the hernia sac removed, the fascial edges were freed circumferentially.The anterior fascia was then dissected away from the underlying peritoneum and rectus musculature.A plane was created between the rectus musculature in the anterior fascia to facilitate mesh placement.The peritoneum was reapproximated with a running 0 vicryl suture.The mesh was then placed in an underlay fashion, and a plane created between the anterior fascia and the rectus musculature.The mesh was fixed to the fascia circumferentially with interrupted mattress nurolon sutures.With the mesh fixated to the anterior fascia, the wound was irrigated with normal saline and through two separate stab incisions in the right and left lower abdomen, a [sic] 10-round jp drains were placed overlying the mesh.The patient's fascia was then reapproximated with interrupted figure-of-eight nurolon sutures.Subcutaneous tissues were closed with interrupted subcutaneous vicryl sutures.The skin was then reapproximated with running monocryl subcuticular sutures.The abdomen was clean.All sponge, lap, and needle counts were confirmed to be correct, and the wounds were dressed with 4x4s and tape after the midline incision had been dressed with mastisol and steristrips.The patient was then awakened from anesthesia and taken to recovery in excellent condition.Dr.Walton was present and supervised all critical and key components of the operation.¿ (b)(6) 2013: [facility not indicated.] implant sticker.¿gore® dualmesh® biomaterial.¿ cat #: 1dlmc04.Lot #: 10822518.[pathology report was not provided.] explant preoperative complaints: (b)(6) 2013: [facility not indicated.] (b)(6) md.[dictated by (b)(6) md.] indications.¿the patient is an unfortunate 62-year-old female, well known to the general surgery service.She had a midline hernia repair with gore-tex mesh.She had a chronically draining wound from this.She had been worked up and scanned numerous times and found to have a fluid collection on the mesh.The mesh was determined to be infected.The risks, benefits and alternatives to mesh explantation were discussed with the patient.The patient agreed to go forward with the procedure.¿ explant procedure: excision of infected mesh with ventral incisional hernia repair with strattice 16 x 20 cm mesh.[implant: strattice mesh.] explant date: (b)(6) 2013 [hospitalization dates not provided] (b)(6) 2013: [facility not indicated.] (b)(6) md.[dictated by (b)(6) md.] operative report.Resident physician: (b)(6) md.Preoperative diagnosis: infected ventral incisional hernia with mesh.Postoperative diagnosis: infected ventral incisional hernia with mesh.Anesthesia: general.Estimated blood loss: 25 ml.Specimens: cultures from the hernia sac.Explanted mesh and contents.Complications: none.Wound classification: not provided.Findings: ¿infected mesh with frank pus emanating from the wound at the time of explant.Gore-tex mesh explanted.Interval hernia repair with 16 x 20 cm piece of strattice mesh, cut to fit a 12 x 20 defect.¿ procedure: ¿after proper identification in the preop holding area, patient was brought to the operative suite, placed supine the operating table.General endotracheal anesthesia was undertaken.Patient was prepped and draped in usual sterile fashion.Proper time-out protocol followed, proper patient and proper procedure.Preoperative antibiotics and scds [sequential compression devices] were all in place.The team agreed to go forward with the procedure.An ellipsoid incision was made around her chronically draining sinus with a 10 blade in the lower abdomen.Dissection was carried down with bovie cautery.During the circumferential dissection, the infected hernia sac was entered.Cultures were taken.This subsequent piece of skin with infected hernia was then amputated free.The gore-tex mesh was identified.It was removed by cutting and moving the permanent sutures that were in place.Copious amounts of irrigation were then placed in the wound.They all came back clear.The patient also had what appeared to be an epigastric hernia this was subsequently circumferentially mobilized free.Interval dissection had minimal entrance into the peritoneal cavity.Once this was completed, betadine was introduced into the previous hernia explant site and at the new epigastric hernia site.This was let stay for approximately 4 minutes and was subsequently suctioned clean.At this point in time, the fascial defect in the epigastric hernia was then closed using a running 0 vicryl suture.The edges of the fascia of the rectus were then circumferentially mobilized using bovie cautery.The hernia defect was measured to be 12 x 20 cm.A 16 x 20 piece of strattice mesh was cut to fit over the defect.The strattice was then secured using interrupted prolene sutures.Two running prolene sutures were then used to secure the edges of the mesh to the edges of the defect.Once this was completed, copious amounts of irrigation placed in the wound, they all came back clear too.7 round jps [jackson pratts] were brought out through a [sic] separate stab incisions in the left lower and right lower quadrants.They were secured in place with stitches.The deep tissue was then reapproximated using interrupted 3-0 vicryl.Skin incision was closed using running 4-0 vicryl.Mastisol and steri-strips placed to the wound.30 ml of marcaine were infiltrated into the drains.All counts are correct at the end of the case.Dr.Walton was present for the entirety of the case.Patient tolerated the procedure well.She was subsequently awakened, extubated, and taken to postanesthesia care unit for further care.¿ (b)(6) 2013: [facility not indicated.] (b)(6) md.Surgical pathology report.Specimen: ¿a.Infected abdominal wound with mesh.¿ clinical history: ¿infected mesh.Pre-op diagnosis: infected mesh.Post op diagnosis: [not indicated.]¿ diagnosis: ¿abdominal skin with sinus tract: chronically inflamed sinus tract with granulation tissue and scarring, nos [not otherwise specified.] mesh and soft tissue: synthetic mesh, apparently intact, and fibroadipose tissue with scarring and mild chronic inflammation, nos.¿ gross description: ¿one container is labeled ¿infected abdominal wound and mesh.¿ the specimen is received in fixative and consists of an 11 x 4.5 x 4 cm piece of soft yellow lobulated tissue partially surfaced with a 10 x 1.4 cm.The surface of the skin has a poorly healed partially disrupted 8 cm scar.The cut surface has a 2 x 0.8 x 0.5 cm sinus tract.The tract contains brown soft material.The specimen contains suture material.No mass lesions are identified.Also received in the same container is an aggregate of soft membranous and tan-yellow lobulated tissue aggregating 6.5 x 4.5 x 2.5 cm.Mass lesions are not present.Also received in the same container is a 17.5 x approximately 16 x up to 0.1 cm piece of synthetic mesh.The mesh is tan and contains dark green sutures.Soft tissue is not present.Representative sections are submitted as follows: 1 - sinus tract, 2 - representative sections of soft yellow lobulated tissue and membranous tissue.¿ microscopic description: ¿a microscopic examination has been performed.¿ relevant medical information: (b)(6) 2014: [facility not indicated.] (b)(6) md.Operative report.Assistant: (b)(6) pa-c.Procedure: excision of abdominal wall abscess and sinus tract, subfascial.Preoperative diagnosis: chronic abdominal wall abscess and sinus tract, subfascial.Postoperative diagnosis: chronic abdominal wall abscess and sinus tract, subfascial.Anesthesia: general.Estimated blood loss: less than 10 ml.Wound classification: not provided findings: ¿the patient has had chronic recurrent infection of the abdominal wall.She had a hysterectomy in the past.She had a [sic] incisional hernia repair with a prosthetic patch.That developed infection and the patch was removed and a biologic patch with strattice was placed.She had wound healing problems there.She required some open wound care and wound vac [vacuum assisted closure].This care was by another surgery team.She has had recurrent draining site to the left of the midline incision.I saw her in consultation recently for this.Ct scan showed abscess and sinus tract down to and below the fascia, but not intra-abdominal.Today, excised the tract which indeed went down to the fascia and below the fascia and will require excision.This was a small piece of the biologic patch and some suture which was prolene.This perhaps is a chronic suture abscess.All this was excised and closed with some quarter-inch gauze packing in the midst.¿ procedure: ¿patient brought to the operative room, where general anesthesia administered.Abdomen was prepped and draped in sterile fashion.0.5% marcaine with epinephrine was used for anesthesia.The tract was to the left of the midline incision at approximately umbilical level.Transverse elliptical incision over 6 cm was made.Dissection carried along the sinus tract excising a fibrous tract of tissue down to the fascia.This went below the fascia.Hemostat was placed into the sinus tract where a granulation tissue.A long prolene suture was pulled out of this.Cultures of the sinus tract at its base were obtained for aerobic and anaerobic microbiologic analysis.The tract was then dissected all the way to its [sic] base and was fully excised.Electrocautery was used for much of this.Small portion of strattice patch segment was included.Hemostasis was achieved with electrocautery.The soreness was into the abdominal rectus muscle.Rectus muscle fibers were closed with interrupted 3-0 vicryl.Then the fascial edges were reapproximated incorporating some of the biologic patch using 0 pds suture.This was done as interrupted stitches numbering approximately six.The subcutaneous tissue was irrigated.It was approximated 3-0 vicryl.Quarter-inch gauze was then packed down to the fascia and brought out through the mid part of the incision.The skin was closed on either side with three stitches of 3-0 nylon on the medial side and two more stitches lateral.The middle stitch was left open for the gauze packing.Bandage was applied.Estimated blood loss was less than 10 ml.She was taken to recovery room in stable condition.¿ (b)(6) 2014: [facility not indicated.] (b)(6 md.Surgical pathology report.Clinical history: ¿chronic abdominal wound infection.Pre-op diagnosis: chronic abdominal wound infection.Post-op diagnosis: none given.¿ diagnosis: ¿chronic abdominal abscess and sinus tract: granulation tissue lining abdominal sinus tract with deep seated acute and chronic abscess.¿ gross description: ¿received in formalin labeled ¿chronic abdominal abscess and sinus tract¿ is a 4 x 3 x 1.5 cm piece of fat surfaced with a 3.5 x 1.5 cm ellipse of tan skin.The surface of the skin has a central 2.3 cm crease.The specimen is sectioned revealing a sinus tract which extends from the deep surgical margin to the surface of the skin.Additionally received in the same container is an 8 x 3 x 1 cm rubbery tan-pink piece of tissue, an apparent sinus tract measures 2 x 1 x 0.5 cm.The remaining cut surface is rubbery and tan-pink.No mass lesions are readily identified.Representative sections are submitted as follows: 1 - sinus tract and skin; 2 - representative section of the second sinus tract.¿ microscopic description: ¿a microscopic examination has been performed.¿ (b)(6) 2015: (b)(6) health.(b)(6) md.Operative report.Assistant: (b)(6) pa-c.Procedure: diagnostic peritoneoscopy.Laparoscopic cholecystectomy.Ventral hernia repair.Preoperative diagnosis: cholelithiasis.Chronic cholecystitis.Postoperative diagnosis: cholelithiasis.Chronic cholecystitis.Ventral hernia.Anesthesia: general.Estimated blood loss: minimal.Wound classification: not provided. findings: ¿this patient has a history of two abdominal incisional hernia repairs, first with a prosthetic patch.It was removed after infection.She later had a biologic patch.She then had some open wound care and wound vac.Her care was transferred to me in (b)(6) 2014 with a chronic persistent stitch abscess from her last hernia repair to the left of the umbilicus.I did excision of the stitch over abdominal wall sinus tract and chronic stitch abscess down the fascia, and then with postop open wound care, she achieved secondary to [sic] closure of this area.She did also receive prolonged antibiotics that just concluded through her groshong catheter.She was at her final postop check this week on (b)(6) 2015 when she commented that she had two days of significant epigastric and right upper quadrant pain.Gallbladder ultrasound was seen on (b)(6) showed multiple gallstones.Today, she underwent laparoscopic cholecystectomy.Trocars were kept above her biologic patch.It was noted, however, that the supraumbilical trocar site, which was placed approximately 5 cm above the umbilicus, had a 3-cm fascial defect.This was primarily closed at the conclusion of procedure.Further patch placement was not done.¿ procedure: ¿patient was brought to the operative room, general anesthesia administered.The abdomen was prepped and draped in sterile fashion.A 0.5% marcaine was instilled for local anesthetic supplement.Because of the mid abdominal hernia patch, the initial incision was made in the right subcostal area.A 5-mm optiview trocar with 5-mm laparoscope was used to place the trocar intra-abdominally under direct vision.This was done straight forward fashion.Co2 insufflated the abdominal cavity.Then, a right lateral trocar was placed.The camera was rotated to that site.Then, the next portion of operation was taken down.Omental adhesions that were stuck to back and patch in the mid abdominal area and just above the umbilicus.The hernia patch could be seen, so it was decided 5 cm above the umbilicus, incision was made and a 5-mm trocar was placed in the midline there.Camera was rotated at that position.The final trocars 11 mm subxiphoid.It was noted that the supraumbilical trocar was through fascial defect, which was another hernia, basically above the top edge of the current biologic patch.This was to be addressed at closure.Attention was turned to the gallbladder.It had elevated and was rotated left.Gallbladder was elevated, dissected out.There was some thickened fatty tissue around this.There was no undue problems.The cystic duct, cystic artery, and liver bed were dissected out.The cystic duct and cystic artery were triple clipped and divided.Gallbladder dissected at liver bed.Gallbladder was then removed through the subxiphoid port.The port was opened 1 cm more to facilitate removal of moderately edematous gallbladder.Once that was out, the trocars were reinserted.Further irrigation and evacuation was performed in the subhepatic area.Final hemostasis was achieved.Then, 0 vicryl figure-of-eight stitch was placed in the fascia around the subxiphoid trocar.The trocar was removed and the fascial stitch was tied down.Inspection again with the camera to the right trocar site looking back towards the midline identified approximately 3-cm defect around the supraumbilical trocar.It was decided to close this from the outside.Thus, after co2 was released and all trocars were out, the incision at that trocar site was extended to be 3 cm across transversely.0 pds figure-of-eight stitches were placed in a fashion from the top and then to the bottom in a figure-of-eight fashion and approximately four of these stitches close the defect primarily.The stitches as they came out the bottom side were not only to fascia, but the top edge of the biologic patch.No further patch material was felt indicated at today's procedure.The subcutaneous tissue was closed with 3-0 vicryl.All four incisions were closed with 5-0 vicryl subcuticular.Steri-strips and bandage were applied.The patient tolerated the procedure satisfactorily.Blood loss was minimal.She was taken to recovery room in stable condition.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated type of investigation.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: "possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® biomaterial instructions for use warn: "improper positioning of the smoother, nontextured surface adjacent to fascial or subcutaneous tissue will result in minimal tissue attachment.Persistent seroma may result." the instructions for use further warn: "strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material." individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.Procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.